Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 6, NWS Sioux Falls, SD

June 4, 2019Murray County, Pipestone County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 4, 2019, 8:46 PM CDT for Murray County, Pipestone County, Minnesota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2019, 8:46 PM CDT (01:46 UTC)
Expired
Jun 4, 2019, 9:15 PM CDT
In force
29 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Murray County, MN, Pipestone County, MN

The radar

The Sioux Falls radar (KFSD), 64 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2019-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2019-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-339 J/kg
Mixed-layer LCL
2397 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

612 
WUUS53 KFSD 050146
SVRFSD
MNC101-117-050215-
/O.NEW.KFSD.SV.W.0006.190605T0146Z-190605T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
846 PM CDT Tue Jun 4 2019

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southeastern Pipestone County in southwestern Minnesota...
  West central Murray County in southwestern Minnesota...

* Until 915 PM CDT.

* At 846 PM CDT, a severe thunderstorm was located near Woodstock, or
  7 miles east of Pipestone, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Woodstock around 855 PM CDT.

Other locations impacted by this severe thunderstorm include
Hatfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4402 9636 4412 9621 4403 9593 4387 9608
TIME...MOT...LOC 0146Z 293DEG 17KT 4403 9617 

HAIL...1.00IN
WIND...60MPH
 
$$

SG
2 follow-up statements
717 
WWUS53 KFSD 050203
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
903 PM CDT Tue Jun 4 2019

MNC101-117-050215-
/O.CON.KFSD.SV.W.0006.000000T0000Z-190605T0215Z/
Pipestone MN-Murray MN-
903 PM CDT Tue Jun 4 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR EAST CENTRAL PIPESTONE AND WEST CENTRAL MURRAY COUNTIES...

At 903 PM CDT, a severe thunderstorm was located over Woodstock, or
13 miles east of Pipestone, moving east at 20 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of east
central Pipestone and west central Murray Counties, including the
following locations... Hatfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4399 9625 4409 9613 4403 9593 4389 9607
TIME...MOT...LOC 0203Z 288DEG 18KT 4402 9605 

HAIL...1.00IN
WIND...<50MPH
 
$$

SG
150 
WWUS53 KFSD 050207
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
907 PM CDT Tue Jun 4 2019

MNC101-117-050216-
/O.EXP.KFSD.SV.W.0006.000000T0000Z-190605T0215Z/
Pipestone MN-Murray MN-
907 PM CDT Tue Jun 4 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIPESTONE AND
WEST CENTRAL MURRAY COUNTIES WILL EXPIRE AT 915 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4399 9625 4409 9613 4403 9593 4389 9607
TIME...MOT...LOC 0206Z 293DEG 17KT 4402 9603 

$$

SG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 6:03 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 4, 6:03 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
603 PM CDT Tue Jun 4 2019

.SHORT TERM...(This Evening through Wednesday)
Issued at 248 PM CDT Tue Jun 4 2019

A weak upper level wave will work east through the area late this
afternoon and evening. This will bring a weak cool front into the
area through the evening. While isolated thunderstorms will be
possible during this time convection will be fighting a dry layer
and capping. The better chances will be closer to highway 14 and
into southwest MN which will be on the edge of the cap and dry
layer. Also in central SD south towards Chamberlain. Overall severe
weather threat pretty low with weak deep layer shear, running less
than 20 knots, and CAPE values likely about 1500-2000 J/kg. The CAPE
is fairly skinny as well so the threat for big hail pretty low. With
a fairly significant dry layer below about 700 mb and downdraft CAPE
running about 1200 J/kg to 1500 j/kg the main threat would likely be
wind gusts around 65 mph. The threat will quickly decrease after
sunset as we lose the affects of heating as well as the upper level
energy shifts east.

Wednesday should prove to be an exceptional day with decreasing
humidity and lots of sunshine. North winds will average 5 to 15 mph
and highs should be in the upper 70s to mid 80s.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 248 PM CDT Tue Jun 4 2019

Wednesday night will see clear skies with a ridge of high
pressure slowly moving through. Those two conditions will lead
towards cool Thursday morning low temperatures, mostly in the mid
50s.

Upper level ridging will build into the area Thursday and Friday and
keep warm conditions in place. Highs should mainly be in the 80s.
Because of the upper level ridge and no surface boundaries nearby
dry weather is expected both days. Mid level lapse rates will also
be on the lower side during this time but just a bit more unstable
near the Missouri River. Still unlikely to get any convection but
that would likely be the area with a bit better chance. By Friday
these lapse rates increase in western and central SD as an upper
level jet lifts north into Canada across the Rockies. This should
once again not be enough to get any storms going but a bit better
chance Friday versus Thursday. However, with low level flow from the
southeast and tapping the more stable air to the east the chances
will remain low.

By the weekend this deepening upper level low pressure across
central Canada will begin to push the upper level ridge east. This
will bring cooler conditions and an increased chance for rain and
thunderstorms. On Saturday there will likely be a skinny corridor
of instability through central SD into northeast SD depending upon
the timing of the system. This instability will be just ahead of a
cool front which will work through the area Saturday night into
Sunday morning. The threat for rain and thunderstorms should come to
an end during the day Sunday. Right now severe weather is pretty
unlikely but an isolated severe storm would be possible on Saturday
evening if capping is not an issue.

Monday into Tuesday broad troughing will spread across the northern
plains and bring cooler conditions. Highs will likely back off into
the upper 60s to mid 70s during this time with only small chances
for showers and thunderstorms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 558 PM CDT Tue Jun 4 2019

Isolated thunderstorms will be possible over portions of
southwestern MN and the northern/central James River Valley
through the evening, otherwise VFR conditions are expected through
the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...JM
Hazardous weather outlook, Jun 4, 6:25 PM CDT, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
625 PM CDT Tue Jun 4 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-052330-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
625 PM CDT Tue Jun 4 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

There is a marginal chance of isolated strong to severe
thunderstorms late into the evening, with wind gusts to 65 mph and
hail to the size of half dollars. Lightning and brief heavy rain
will be the main threats with a majority of storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible at this time.

In the hours before

Local storm report, Jun 4, 8:12 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
812 PM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     HAIL             4 SSW PICKSTOWN         43.02N 98.56W
06/04/2019  E1.75 INCH       GREGORY            SD   CO-OP OBSERVER

            TIME ESTIMATED VIA RADAR.

&&

AK
Local storm report, Jun 4, 8:24 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
824 PM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     HAIL             1 SE MARTY              42.98N 98.41W
06/04/2019  E0.88 INCH       CHARLES MIX        SD   TRAINED SPOTTER

&&

AK

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.